Wednesday, April 19, 2017

Transplant update and synopsis

DGA—Synopsis; very late, but a quick review of events surrounding my transplant.
April 19, 2017
I am alive and, really, very well.
This is very late.  I had good intentions.  I bought a new laptop and took it to M. D. Anderson with me to try to keep up with events.  I never took it out of its case.  I’ve been chemobrained, immunosuppressed, febrile, vomiting, weakened, rashy, fluid overloaded and short of breath, and more.  But, nothing serious.  Really.  Here is a short synopsis of events.  More anecdotes will probably follow as I slowly improve.
1)      Left home in early February for MDA, to be admitted for a stem cell transplant.  Delayed yet again (sore throat) but ultimately admitted on March 1st for the procedure.
2)      Had six days of pretransplant “conditioning” chemotherapy; rituximab x1 day, bendamustine/fludarabine x 3 days, anti-thymocyte globulin (nasty stuff) x 2 days. The last caused high temps (102.9) with almost convulsive type rigors, nausea, vomiting, and weakness.
3)      March 7th, Grace’s (my donor) stem cells went in without drama. No fever, chills, shakes, rash…nothing.  Nothing but Grace.
4)      Next nine days, post-transplant chemotherapy.  Methotrexate, Rituxan, anti-rejection meds (tacrolimus), and a few other things.  I feel weak, but continue to walk around the ward daily as instructed by physical therapy and the nurses.  In fact, I get the idea to try to do a slow half-marathon while on the ward.  I succeed in completing 13.1 miles of laps around the ward on my day of discharge.  Do I get a medal?
5)      Day nine post-transplant.  Discharged to “home-ish,” our apartment near MDA.  Kinda early.  The schedule called for up to 21 days post-transplant hospitalization. Feeling tired but otherwise not too badly.
6)      Spend the next 40+ days returning to MDA daily for infusions of magnesium solutions (seems the anti-rejection drug, the tacrolimus, eats up magnesium and so frequent replenishment is required), anti-fungal drugs and fluids, to keep my kidneys functioning in the face of all the drugs I’m getting.  Taking about 35 pills a day.
7)      Day 28, post-transplant.  Had a bone marrow biopsy.  Results show “negative minimal residual disease.”  That’s basically “remission.”  No leukemia cells seen.  That’s amazing after just 4 weeks post-transplant.  Let me just stop here, just for a moment.  I have to be just a wee bit cautious in interpreting these results, because I have been in “complete remission” so many times, only to see the disease come back.  But, this could, and should, be the real thing.
8)      DNA testing on the marrow shows 92% of the blood forming cells in my marrow are already donor derived.  100% of my T-cells (part of the immune system) are already donor cells.  That’s great news.
9)      Fifth week, post-transplant.  GVHD!  (graft versus host disease, where the new stem cells attack me because I look “foreign" to them). I develop a rash on the nape of my neck and behind my ears.  It rapidly spreads all over my body, neck to ankles.  We’re treating it with full body steroid creams (triamcinolone cream) three times daily and big doses of oral steroids (160mgs/day) of prednisone.  Worst itching of my life.  Feels like 1000 chigger bites; can’t stand to have anything touching my skin.
10)  Rash subsides slowly over a week or so; continuing the steroids for now.  Gained 10-12 pounds in less than a week on all the steroids, blood pressure getting high.  Had to go out and buy bigger, "relaxed fit" pants that I could fit into.  Ravenously hungry on all the steroids.  But, muscles getting weak from the prednisone.
11)  Two weeks out from GVHD rash. Starting to taper steroids now.  Hopefully I’ll lose some weight and my blood pressure will subside.
12)  And that’s where I am right now.  I’m weak, but otherwise doing very well.  We’re just watching out for further signs of GVHD.  We’ll likely be here at MDA for another six to eight weeks and then transition back to our home base, if everything is still doing this well.
Sorry for the very long delay.